Concomitant treatment with imipenem causes a rapid and extensive decrease in the plasma concentrations of valproic acid

Publications

Share / Export Citation / Email / Print / Text size:

Journal of Epileptology

Foundation of Epileptology

Subject: Medicine

GET ALERTS

eISSN: 2300-0147

DESCRIPTION

2
Reader(s)
4
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 26 (2018)
Volume 25 (2017)
Volume 24 (2016)
Volume 23 (2015)
Volume 22 (2014)
Volume 21 (2013)
Related articles

VOLUME 24 , ISSUE 1 (June 2016) > List of articles

Concomitant treatment with imipenem causes a rapid and extensive decrease in the plasma concentrations of valproic acid

Tapani Keränen * / Hanna Kuusisto

Keywords : valproic acid, carbapenems, imipenem, interaction, epilepsy

Citation Information : Journal of Epileptology. Volume 24, Issue 1, Pages 63-66, DOI: https://doi.org/10.1515/joepi-2016-0006

License : (CC BY 4.0)

Received Date : 07-April-2016 / Accepted: 14-June-2016 / Published Online: 15-June-2016

ARTICLE

ABSTRACT

Background. Valproic acid (VPA) is a wide-spectrum antiepileptic drug used both in children and in adults. We describe a clinically important interaction between VPA and imipenem, a carbapenem antimicrobial.

Case presentation. Our patient was a 19-year-old man with childhood onset of mental retardation and severe epilepsy. He was hospitalized due to pneumonia. His antiepileptic drugs, including VPA, were administered intravenously. Due to pneumonia, intravenously administered imipenem was started. After the start of imipenem treatment, a dramatic decrease in the plasma concentrations of VPA occurred within 24 hours. After the discontinuation of imipenem treatment, the concentration of VPA recovered within a few hours. The decrease in VPA levels was associated with increased seizure frequency.

Conclusions. The time course of the VPA–imipenem interaction suggests that mechanisms other than a change in the enzymatic elimination of VPA is the cause for this pharmacokinetic interaction. Concomitant use of VPA and imipenem should be avoided.

Content not available PDF Share

FIGURES & TABLES

REFERENCES

Coves-Orts F.J., Borrás-Blasco J., Navarro-Ruiz A., Murcia- López A., Palacios-Ortega F.: Acute seizures due to a probable interaction between valproic acid and meropenem. Ann. Pharmacother., 2005, 39: 533–537.

 

Fudio S., Carcas A., Piñana E., Ortega R.: Epileptic seizures caused by low valproic acid levels from an interaction with meropenem. J. Clin. Pharm. Ther., 2006, 31: 393–396.

 

Hellwig T.R., Onisk M.L., Chapman B.A.: Potential interaction between valproic acid and doripenem. Curr. Drug. Saf., 2011, 6: 54–58.

 

Johannessen C.U., Johannessen S.I.: Valproate: past, present, and future. CNS Drug. Rev., 2003, 9: 199–216.

 

Llinares Tello F., Bosacoma Ros N., Hernandes Prats C., Climent Grana E., Selva Otaolaurruchi J.: Ordovás Baines JP. Interacción farmacocinética entre ácido valproico y antibióticos carbapenémicos: descripción de tres casos. Farmacia Hospitalaria, 2003, 27: 258–263.

 

Lunde J.L., Nelson R.E., Storandt H.F.: Acute seizures in a patient receiving divalproex sodium after starting ertapenem therapy. Pharmacotherapy, 2007, 278: 1202–1205.

 

Mancl E.E., Gidal B.E.: The effect of carbapenem antibiotics on plasma concentrations of valproic acid. Ann. Pharmacother., 2009, 43: 2082–2087.

 

Omoda K., Murakami T., Yumoto R., Nagai J., Maeda Y., Kiribayashi Y., Takano M.: Increased erythrocyte distribution of valproic acid in pharmacokinetic interaction with carbapenem antibiotics in rat and human. J. Pharm. Sci., 2005, 8: 1685–1693.

 

Park M.K., Lim K.S., Kim T.E., Han H.K., Yi S.J., Shin K.H. et al.: Reduced valproic acid serum concentrations due to drug interactions with carbapenem antibiotics: overview of 6 cases. Ther. Drug. Monit., 2012, 34: 599–603.

 

Perea Falomir M., Roura Poch P., Higueruelo Demason S., Garcia Gil V.K.: Descripción de un caso de interacción farmacocinética entre ácido valproico e imipenem. Farmacia Hospitalaria, 2006, 30: 316–317.

 

Taha F.A., Hammond D.N., Sheth R.D.: Seizures from valproate- carbapenem interaction. Pediatr. Neurol., 2013, 49: 279–281.

 

Vélez Díaz-Pallarés M., Delgado Silveira E., Alvarez Díaz A.M., Pérez Menéndez-Conde C., Vicente Oliveros N., Bermejo Vicedo T.: Analysis of the valproic acid-meropenem interaction in hospitalised patients. Neurologia, 2012, 27: 34–38.

 

Zhanel G.G., Wiebe R., Dilay L., Thomson K., Rubinstein E., Hoban D.J. et al.: Comparative review of the carbapenems, Drugs, 2007, 67: 1027–1052.

 

EXTRA FILES

COMMENTS